Format

Send to

Choose Destination
Radiographics. 1998 Jan-Feb;18(1):111-20.

Heparin-induced thrombocytopenia and thrombosis syndrome.

Author information

1
Department of Radiology, SUNY Health Science Center, Syracuse, NY 13210, USA.

Abstract

Heparin-induced thrombocytopenia and thrombosis syndrome (HITTS) is an immune-mediated response to the administration of heparin that results in life-threatening thrombosis. The pathophysiology of HITTS remains controversial. The onset of clinical symptoms and laboratory changes is usually delayed 1-2 weeks after exposure to heparin. Thrombosis occurs in both the arterial and venous circulation with significant morbidity and mortality. Complications include deep venous thrombosis, pulmonary embolus, stroke, myocardial infarction, chronic venous insufficiency, extremity ischemia, gangrene, and death. Diagnostic criteria for HITTS include thrombocytopenia during heparin exposure, exclusion of other causes such as sepsis or medications, resolution of thrombocytopenia after withdrawal of heparin, demonstration of in vitro heparin-dependent platelet antibodies, and development of vascular thrombosis. Despite having several disadvantages, the carbon-14-serotonin release assay is the most sensitive and specific test for HITTS. Angiography as an adjunct to other imaging modalities can document the presence, location, and extent of thrombus. Optimal treatment has not yet been defined but should include immediate discontinuation of use of all heparin products and heparin-coated catheters. In addition, alternate methods of antithrombotic therapy should be considered. In severe cases, thrombolysis or thrombectomy may be warranted. Familiarity with the pathophysiology, clinical manifestations, complications, diagnostic criteria, and treatment options associated with HITTS will enable timely recognition and facilitate prompt and effective treatment.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center